Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: Itchy bumps for years
|prplestarlette - Mon Sep 24, 2007 10:07 pm|
I am a 25 year old single mother of three and full-time college student. Since my teenage years I have had problems with my skin. Back as a kid, I would have massive welts on my legs, arms, and abdomen. We figured I was allergic so something but unknown what to. I have been to several doctors, even dermatologists. I have been told a wide range of things, from an allergic reaction to eczema to neurodermatitis. Recently it has been a lot worse to the point it's majorly affecting my sleep. It will start by just itching but once I start scratching a bump will form and it becomes even more itchy. I have tried hydroxyzine, benedryl, calamine, oatmeal lotion and bath. Stopping my medications to see if its an allergy to one of them didn't make a difference. The dermatologist checked for scabies and she said there wasn't any. When I happen to break them open, there is a clear pus and sometimes it is solid so i end up with like a hard rock when i get it off. I have some pictures I can show you, though not the clearest since I used my cell phone camera. Any idea what it might be?
Past diagnoses: Psoriasis, psoriatic arthritis, ankylosing spondylitis, undifferentiated connective tissue disease, post-meningitis migraines, fibromyalgia, GERD, raynauds, possible seizure activity, past MRSA infection, asthma, chronic bronchitis
Surgeries - Ear tubes x4
Family history - Mother has FSGS, scleroderma, MS, chronic lichen simplex, MGUS, AVM, chronic pancreatitis, mixed connective tissue disease, heart disease - father has high blood pressure, high cholesterol, diverticulitis, three heart attacks
Current medications - hydroxyzine, neurotin, sulfasalazine, propranolol, ambien
|Dr. Chan Lowe - Fri Sep 28, 2007 3:11 pm|
I suspect you have a hyperhistamine syndrome. This is where the body, for unknown reasons, releases more histamine than normal. Histamine is the chemical responsible for the allergy symptoms a person experiences, including the itching and welts or hives.
Treatment of these conditions is usually with a histamine blocker, such as benadryl or other anti-allergy medications. Sometimes it takes a short burst of steroids to get the condition under control and then use of a daily (or more frequent) anti-histamine medicine to keep the condition under control.
You may want to see an allergist to see if there are particular triggers that can be avoided (such as environmental allergens) to help reduce the symptoms.
|prplestarlette - Wed Oct 03, 2007 6:11 am|
Thanks for responding. I will make an appointment with an allergist to see if we can find anything that might be making the symptoms worse. I am taking the max benedryl i can take in a day, and the walk-in clinic physician I saw last week when the itching was really bad put me on doxepin. He is running a bunch of tests as he suspects there might be a systemic reason for the itching. As long as I take the doxepin at the same time each day along with taking the benedryl every 4 hours along with eucerin calming itch relief lotion, it seems to keep the itching to a point that I can at least lead a somewhat normal life.
|prplestarlette - Wed Nov 28, 2007 6:17 am|
well I finally got to see a dermatologist. She diagnosed me with dermatographism and cholinergic urticaria. She told me to take the doxepin at night and take claratin in the morning. It's working so far.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.